Colorado, 2005

Hail in Colorado, August 19, 2005

August 19, 2005 · NWS GLD · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 19, 1:36 PM MST, 21 minutes earlier.

Area forecast discussion, Aug 19, 1:36 PM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
236 PM MDT FRI AUG 19 2005

.DISCUSSION...FORECAST CHALLENGES WILL REMAIN BOTH TEMPERATURES AND
CHANCES OF RAIN OVER THE NEXT SEVERAL DAYS.

MORNING WATER VAPOR IMAGERY DEPICTS A MOISTURE PLUME EXTENDING
FROM MEXICO NORTHEAST ACROSS THE CENTRAL HIGH PLAINS. THIS IS BEING
HELPED BY A VIGOROUS SHORTWAVE TROUGH ACROSS SOUTHERN CANADA AND A
RIDGE OVER THE SOUTHEASTERN STATES...PRODUCING A FUNNELING BETWEEN
THE TWO OF THEM. THIS MATCHES WELL WITH THE 500 MB ANALYSIS AT
12Z...WHICH IN TURN WAS FAIRLY WELL HANDLED BY MORNING MODEL
INITIALIZATION...AT LEAST ON THE BROADER DETAILS.

THE EVOLUTION OF THE MID LEVEL FLOW PATTERN OVER THE NEXT FEW DAYS
WILL BEGIN WITH THE STRENGTHENING OF THE RIDGE OVER THE SOUTHEASTERN
UNITED STATES. AT THE SAME TIME...A SHORTWAVE TROUGH OVER THE GULF OF
ALASKA WILL FORCE RIDGING AHEAD OF IT OVER THE WESTERN CONUS. AND IN
BETWEEN THE TWO WILL BE THE VIGOROUS SHORTWAVE TROUGH OVER SOUTHERN
CANADA...EXPECTED TO CONTINUE ON NEARLY A DIRECT EASTERLY TRACK.

THE SURFACE PATTERN IS CURRENTLY SHOWING A SURFACE REFLECTION OF THE
SHORTWAVE TROUGH OVER SOUTHERN CANADA. A COLD FRONT EXTENDS
SOUTHWARD FROM THE LOW INTO EASTERN NEBRASKA...WHERE IT MAKES A
WESTWARD JOG INTO THE NEBRASKA PANHANDLE. A PRE FRONTAL TROUGH IS
STRUNG OUT THROUGH WEST CENTRAL KANSAS. THIS FRONT AND ITS MOVEMENT
OVER THE NEXT DAY OR TWO WILL HAVE A LARGE IMPACT ON THE TEMPERATURE
FORECAST.

FOR TONIGHT...DYNAMIC FORCING WILL BE STRONG AS THE REGION REMAINS
IN THE FUNNEL BETWEEN THE SOUTHERN CANADIAN SHORTWAVE TROUGH AND THE
SOUTHEASTERN US SUBTROPICAL RIDGE. GOOD DIVERGENCE AT JET LEVEL WILL
ALSO BE PRESENT. PRECIPITABLE WATER ANALYSIS AT 12Z SHOWS THAT AREA
VALUES ARE ABOVE CLIMATOLOGICAL NORMALS BY 30 TO 50 PERCENT. THIS
MAY PRODUCE SOME LOCALLY HEAVY RAINFALL...WHICH IS NOT TOO
SURPRISING JUST FROM GLANCING AT THE WATER VAPOR IMAGERY. 0-6KM WIND
WILL REMAIN IN THE 10 TO 15 KNOT RANGE...WHICH COULD PREVENT THIS
FROM BEING TOO MUCH OF AN ISSUE. KEPT CHANCE POPS IN THE FAR
EASTERN CWA THROUGH 06Z.

SATURDAY BROUGHT CHANGES TO THE MAXIMUM TEMPERATURE AND
PRECIPITATION FIELDS. COLD PUSH BEHIND THE SURFACE FRONT WILL OBTAIN
NEARLY NO MID AND UPPER LEVEL SUPPORT ACROSS THE FORECAST AREA. IN
FACT...THE 500 MB RIDGE WILL STRENGTHEN TOMORROW UP TO 594 DM HEIGHT
ACROSS WESTERN COLORADO...WHICH APPEARS TO BE IN RESPONSE TO THE
APPROACHING VIGOROUS SHORTWAVE TROUGH FROM OVER THE PACIFIC. 850 MB
THERMAL PACKING REMAINS NORTHEAST OF THE FORECAST AREA AS
WELL...PROGGED TO REMAIN IN THE +24 TO +26 C RANGE. WHICH IS NOT TO
SAY THAT COOL ADVECTION MIGHT OCCUR AT THE SURFACE...BUT SHOULD BE
QUITE SHALLOW AND THIS WILL NOT ALLOW FOR IT TO HAVE A DRAMATIC
IMPACT.

MODELS CONSISTENT WITH ALLOWING A PLUME OF MOISTURE AROUND
THE 700 MB LEVEL TO LINGER DIRECTLY ABOVE THE FORECAST AREA...WHICH
COULD BE UTILIZED BY A WEAK SHORTWAVE TROUGH AND 500 MB VORT MAX
EJECTING OUT OF NEW MEXICO INTO THE TEXAS PANHANDLE. THIS SHOULD BE
GOOD FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS...WITH GREATEST PROBABILITY IN SOUTHERN PORTION OF CWA
CLOSER TO THE APPROACHING FORCING. DAY 2 SLIGHT RISK REMAINS SOUTH
OF FORECAST AREA.

FORECAST AREA MAY NOT SEE BEST COLD ADVECTION UNTIL MONDAY AS
RECYCLED COOL AIR MOVES IN ON A SOUTHEAST FLOW AROUND THE SURFACE
HIGH. THIS COUPLED WITH A CONTINUED MOISTURE PLUME AROUND 700 MB
PROVIDING CLOUDINESS SHOULD HELP TO KEEP SLIGHTLY COOLER TEMPS
AROUND.

FOLLOWING THIS...IT LOOKS LIKE A STRENGTHENING WESTERLY FLOW OCCURS
OVER THE ROCKIES AS SHORTWAVE TROUGH MOVES ONSHORE TO PACIFIC
NORTHWEST. THIS WILL PROMOTE ROBUST LEE TROUGH DEVELOPMENT BY
MIDWEEK...KEEPING A SOUTHEAST LOW LEVEL FLOW AS THE SURFACE HIGH
REMAINS CENTERED IN THE MIDWEST. THIS COULD BRING ON CHANCES FOR
PRECIP WEDNESDAY AND THURSDAY AS THE AFOREMENTIONED SHORTWAVE
ENTERING THE WESTERN CONUS APPROACHES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

JOHNSON
Hazardous weather outlook, Aug 19, 9:57 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1057 AM MDT FRI AUG 19 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
1057 AM MDT (1157 AM CDT) FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
ACROSS THE TRI-STATE AREA. A FEW STORMS MAY BECOME SEVERE WITH
DANGEROUS CLOUD TO GROUND LIGHTNING...LARGE HAIL AND DAMAGING WINDS.
THE BEST CHANCE FOR SEVERE STORMS WILL BE NORTH OF A LINE FROM
FLAGLER COLORADO TO HILL CITY KANSAS. THE PRIMARY THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHWEST THIRD OF THE
TRI-STATE AREA SATURDAY AFTERNOON ALONG A SURFACE TROUGH OF LOW
PRESSURE. ISOLATED THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY AFTERNOON
WEST OF A HAIGLER TO GOODLAND TO TRIBUNE LINE. CLOUD TO GROUND
LIGHTNING APPEARS TO BE THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED THIS AFTERNOON MAINLY ALONG AND
NORTH OF INTERSTATE 70.

LAMMERS

In the hours before

Special weather statement, Aug 19, 1:30 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT FRI AUG 19 2005

KSZ004-016-200300-
GRAHAM-NORTON-
330 PM CDT FRI AUG 19 2005

...SEVERE THUNDERSTORM WATCH NUMBER 736 IN EFFECT UNTIL 10 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 736 UNTIL 10 PM CDT. THE FOLLOWING COUNTIES ARE INCLUDED IN
THE WATCH.

IN NORTHWEST KANSAS...NORTON AND GRAHAM.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...
AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

BULLER
Local storm report, Aug 19, 1:44 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
244 PM MDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             ARAPAHOE                38.85N 102.17W
08/19/2005  0.88 INCH        CHEYENNE           CO   PUBLIC

            DIME TO NICKEL SIZE HAIL

&&

MEHLE

The radar

The Goodland radar (KGLD), 70 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cheyenne

When
August 19, 1:57 PM MST
Where
Cheyenne County, Arapahoe
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.850, -102.167

Hail, Cheyenne

When
August 19, 2:03 PM MST
Where
Cheyenne County, Arapahoe
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -102.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465067, 5465068.